Publication date: Jul 01, 2019
Immune checkpoint inhibitors are molecules that increase the endogenous immune response against tumors. They have revolutionized the field of oncology. Since their initial approval for the treatment of advanced melanoma, their use has expanded to the treatment of several other advanced cancers. Unfortunately, immune checkpoint inhibitors have also been associated with the emergence of a new subset of autoimmune-like toxicities, known as immune-related adverse events. These toxicities differ depending on the agent, malignancy, and individual susceptibilities. Although the skin and colon are most commonly involved, any organ may be affected, including the liver, lungs, kidneys, and heart. Most of these toxicities are diagnosed by excluding other secondary infectious or inflammatory causes. Corticosteroids are commonly used for treatment of moderate and severe immune-related adverse events, although additional immunosuppressive therapy may occasionally be required. The occurrence of immune-related toxicities may require discontinuation of immunotherapy, depending on the specific toxicity and its severity. In this article, we provide a focused review to familiarize practicing clinicians with this important topic given that the use of immune checkpoint inhibitors continues to increase.
Marin-Acevedo, J.A., Chirila, R.M., and Dronca, R.S. Immune Checkpoint Inhibitor Toxicities. 23292. 2019 Mayo Clin Proc (94):7.
- B cell depletion or absence does not impede anti-tumor activity of PD-1 inhibitors.
- Cancer outcomes in patients requiring immunosuppression in addition to corticosteroids for immune-related adverse events after immune checkpoint inhibitor therapy.
- Atezolizumab in Patients With NSCLC or Advanced Solid Tumors Having Had Prior Treatment With a PD-1 Inhibitor